Heavy Rain, St. Johns
- When
- October 3, 6:45 AM EST to 8:45 AM EST
- Where
- St. Johns County, 1.83 mi SE of Anastasia
- Reported by
- Public
- Coordinates
- 29.860, -81.280
Daily rainfall of 5.06 inches measured.
A stalled surface front was draped across NE Florida while and upper level trough was digging across the eastern Gulf of Mexico. These ingredients combined with slow storm motion triggered waves of heavy rainfall, which impacted St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A stalled surface front was draped across NE Florida while and upper level trough was digging across the eastern Gulf of Mexico. These ingredients combined with slow storm motion triggered waves of heavy rainfall, which impacted St. Augustine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 3, 3:20 AM EST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 420 AM EDT MON OCT 3 2016 .NEAR TERM (Through tonight)... Upper troughing develops across the eastern Gulf while a stalled frontal boundary washes out across northeast Fl. Enough instability by daytime heating will combine with leftovers of the front... seabreezes...and mid level impulses from the upper trough to produce scattered showers/storms mainly across northeast Fl. Best rain chances will be near the coast in the morning and inland during the afternoon. Appears there will be enough dry and stable air across the far northern zones (Ga) for low rain chances there. Due to slow storm motion...some storms may produce locally heavy rain in a few spots especially inland during the afternoon. Any storms that develop this afternoon will fade out during the eve...but a resurgence of scattered showers possible along coastal Ne Fl late tonight into early Tue am as a local nor'easter begins to develop. .SHORT TERM... Tuesday and Tuesday night...An upper level trough over the NE US will weaken as it pushes offshore into the Atlantic while strong high pressure over Lake Ontario moves Southeast into New England by late afternoon and early evening. An extension of the high pressure "a wedge" will drop down east of the Appalachian Mountains and also along the Mid Atlantic Coast. Meanwhile, Hurricane Matthew will lift slowly northward thru the Windward passage or over Southeast Cuba by late Tuesday and into the southern Bahamas during the pre-dawn hours Tuesday night, eroding and shunting the Bermuda Ridge from the south and positioning the ridge well east of the eastern seaboard. The local gradient will tighten over the Georgia coastal waters by Tuesday afternoon with the resulting "northeaster" with winds in the 15 to 20 range over the nearshore and offshore waters. By the pre- dawn hours Tuesday night the gradient will have tightened further with the extension of the surface high punching into the mid Mid Atlantic from New England with winds near the immediate coast and in the adjacent Atlantic waters of SE GA and NE FL having sustained winds of 15 to 20 knots with some higher gusts. A couple convergent convective bands setting up over the coastal waters by daybreak Wednesday. Over the interior areas should be a nice day, but cloudy with a few passing showers. .LONG TERM /Wednesday into Sunday/... General synopsis...The extended range forecast remains highly dependent upon the motion of Hurricane Matthew, the ultimate size of its wind envelope and, probably most important locally, it's interactions with a very strong high pressure center north of the tropical system. Models have diverged once again this early morning with respect to the timing and track of Matthew, the level uncertainity has once again increased with respect to how close the system comes to our area due to the uncertainity how strong the upstream northern ridge is depicted by the ECMWF. The latest deterministic operational 12z ECMWF really has the strongest model depiction of the northern upstream ridge, much to our chagrin. However, many of the ECMWF ensembles still are east of the deterministic operational run, and similar to the GFS. This discussion is based on the latest NHC guidance as well as the current model runs and could change if Matthew tracks closer to the coast. Beach and oceanfront interests should prepare for the possibility of an extended duration high surf and major beach erosion event beginning on Thursday and continuing into the weekend. Interests in north Florida and southeast Georgia...and especially beach and marine interests... should closely monitor NHC/NWS messaging about the storm and its the future progress. Wednesday...By this time we should be looking at 20 to 30 mph winds along the immediate beaches with building surf. Expect numerous speed convergent bands over the coastal waters and impinging on the coast with locally heavy rainfall. Thursday...Winds solidly in the 25 to 35 mph range with higher gusts. This strong flow shouldn't make it too far inland but will be gusty in large open areas like the St Johns River. Surf at this point should be at least up into the dune line at high tide. The good news is we are not at especially high astronomical tides with high tide only about +.5 to .75 feet above MHHW BUT the extended duration northeaster will likely trap water in the St Johns River system and ICWW. This could cause some problems in the normally tidal flood prone areas of the St Johns. Friday...Hopefully Matthew will be making its closest point of approach with winds beginning to back around to the north and northwest at or near gale/tropical storm strength over the coastal waters and possibly the immediate beaches. That said the surf will still be extremely large and the beaches will be dangerous with waves breaking potentially into the dune line. Matthew is a very large storm and a large part of the southwest Atlantic will be in motion. Damaging waves and beach erosion are certainly possible given the current official track. A few rain bands may impinge on the coastal areas with heavy rainfall. Away from the coast...if things stay on track...really just going to be a breezy day with some passing clouds and showers. Saturday and Sunday...There is Matthew should still be pulling to the north of us with a dry...subsident northwesterly flow building in. The storm will still be close enough to us for a large swell and dangerous wave action to continue along our beaches...especially with the slower European Model solution. With the slower evolution of the ECMWF the storm is still located only 140 miles directly east of the mouth of the Altamaha Saturday afternoon. && .AVIATION...Patchy early morning fog may reduce the visibility down to MVFR at most terminals. A few showers will be possible near the coast this morning, with the chance for showers and storms increasing from East to West during the day. && .MARINE...Troughing over the waters will continue to produce scattered to numerous showers/storms into Monday. Light onshore winds will start to increase on Tuesday as the pressure gradient tightens between building high pressure to the north and Hurricane Matthew moving north from the Carribean. Dangerous boating conditions expected for mid to late week as winds/seas increase with the approach of Matthew offshore. Marine interests should stay tuned to later forecasts regarding the track and magnitude of Hurricane Matthew. Rip Currents: Moderate risk due to increasing southeast swells. Elevated risk will continue through next week. && .PRELIMINARY POINT TEMPS/POPS... AMG 88 67 86 67 / 20 20 20 10 SSI 84 73 82 72 / 30 30 50 40 JAX 86 71 84 72 / 30 30 50 30 SGJ 84 74 83 74 / 50 50 60 40 GNV 86 70 85 72 / 50 30 50 10 OCF 85 70 85 73 / 60 30 50 10 && .JAX Watches/Warnings/Advisories... FL...None. GA...None. AM...None. && PP/SC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 356 AM EDT MON OCT 3 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-040930- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 356 AM EDT MON OCT 3 2016 ...MODERATE RISK OF RIP CURRENTS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A STALLED FRONTAL BOUNDARY ACROSS NORTHEAST FLORIDA WILL PRODUCE SCATTERED SHOWERS AND STORMS TODAY MAINLY ACROSS NORTHEAST FLORIDA. BEST RAIN CHANCES WILL BE ALONG THE COAST IN THE MORNING AND INLAND DURING THE AFTERNOON. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL BE THE MAIN CONCERNS. THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A SLIGHT CHANCE OF STORMS THROUGH THE REST OF THE WEEK. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGEST STORMS. GRADUALLY STRENGTHENING ONSHORE WINDS THIS WEEK WILL CONTINUE TO ENHANCE THE THREAT OF RIP CURRENTS ALONG THE COAST...ALONG WITH THE POTENTIAL FOR BREEZY TO WINDY CONDITIONS AT THE BEACHES AND ACROSS THE COASTAL WATERS DURING THE MID TO LATE WEEK TIMEFRAME. MARINE HEADLINES ARE LIKELY FOR ALL ADJACENT COASTAL WATERS BY TUESDAY NIGHT OR WEDNESDAY AND CONTINUING THROUGH THE END OF THE WEEK. LOCAL INTERESTS SHOULD STAY TUNED TO THE LATEST FORECASTS ON HURRICANE MATTHEW FROM THE NATIONAL HURRICANE CENTER...AS SOME UNCERTAINTY STILL EXISTS IN THE TRACK FORECAST THIS WEEK. ANY HIGH SURF AND EROSION CONCERNS WILL DEPEND ON HOW CLOSE THIS SYSTEM TRACKS TO OUR AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
The Jacksonville radar (KJAX), 80 km away, was scanning. The volume nearest the first event began at 11:43 UTC.
5 heavy rain, 1 flash flood. Local standard time, as filed.
Daily rainfall of 5.06 inches measured.
Daily rainfall of 4.10 inches measured.
Daily rainfall measured thus far was 3.98 inches.
Daily rainfall measured thus far was 4.92 inches.
Daily rainfall measured thus far was 4.14 inches.
Multiple roads were closed in St. Augustine including West San Carlos, Valencia Street and parts of King Street. Most streets were opened by 1115 am later that morning. One home on Viscaya Blvd and two homes on Shore Blvd had minor flooding inside. The cost of damage was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658913, 658914, 658915, 658916, 658917, 658918.